Insulin Pumps and Infections
I was on an insulin pump for about 3 years. I was very careful to shower and clean the area where I was inserting the needle for my insulin pump infusion set. I was doing fine for years and then all of a sudden an area of my body would get red and swell, and I would have to change sites every day. Finally one of the sites got badly infected, and I had to be administered intravenous antibiotics for an hour a day for 2 weeks. I had to have surgery to remove the pocket of infection. My doctor then had to take me off the pump and put me back on insulin shots. We decided it must have been some type of allergic reaction to whatever the infusion set was made of. Have you ever heard of this before, and do you know how to handle the situation? Connie Cahalin, Holts Summit, Missouri
Christy Parkin, MSN, RN, CDE, responds:
Allergic reactions at the infusion site can be caused by adhesives, coatings on infusion needles, the metals in needles, or by the insulin itself (which is rare). They are remedied by changing the type of infusion set, adhesives, and needles used.
Although it is possible that you had an allergic reaction (called contact dermatitis), these problems usually occur within a couple of days or weeks after initiating use. In your case, you were on an insulin pump for a number of years, so it is more likely that you experienced an infection caused by "staph" (Staphylococcus aureus) bacteria. Infusion site infection is the most common complication associated with insulin pumps. And it is one of the most common causes for discontinuation of insulin pump therapy.
If you have an active infection, the reservoir and infusion set must be removed and discarded and another infusion site used until the infection has cleared. Treatment with oral antibiotics is needed. Also, use of a topical antibiotic cream early in the course of an infection will often slow or prevent its spread.
If you continue to have site infections, you should double-check your technique in cleansing the site and changing the infusion set. If these techniques are correct, you should apply a topical antiseptic to the site prior to inserting the set. If you are prone to site infections, you should perform a triple antibiotic procedure when inserting your infusion set. This requires you to:
- Wash the area with an antibacterial soap and let dry.
- Cleanse the area with an antibacterial solution and let dry.
- Apply an antiseptic and adhesive wipe to the area and let dry.
Skin infections are a potential but preventable risk of insulin pump therapy. The main thing to do is to change your infusion site as indicated and use proper technique in preparing the infusion site. While problems with insulin pump therapy are occasionally related to the pump itself, the vast majority of problems are related to infusion sites and sets. You should always suspect something is wrong with the infusion site whenever you have unexplained high blood glucose or experience any redness, swelling, or pain at the site. When in doubt, always change the infusion set using sterile technique and good hygiene.